Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 26, 2004, 9:46 PM EDT for City of Suffolk, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2004, 9:46 PM EDT (01:46 UTC)
- Expired
- May 26, 2004, 10:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County City of Suffolk, VA
The radar
The Norfolk radar (KAKQ), 49 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 9:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1336 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 8.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KAKQ 270146
SVRAKQ
VAC800-270215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
946 PM EDT WED MAY 26 2004
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF SUFFOLK IN SOUTHEAST VIRGINIA
* UNTIL 1015 PM EDT
* AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 10 MILES NORTHWEST OF DOWNTOWN SUFFOLK TO HOLLAND...AND
MOVING SOUTHEAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL CITY OF SUFFOLK COUNTY BETWEEN 1000 AND 1015 PM EDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
LAT...LON 3664 7680 3685 7663 3678 7648 3669 7648
3655 7651 3655 7663
$$
HURLEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:55 PM EDT, 6 hours 51 minutes earlier.
Area forecast discussion, May 26, 2:55 PM EDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 255 PM EDT WED MAY 26 2004 .OVERVIEW/SYNOPSIS...SHORT WAVES EMBEDDED IN FAST WESTERLY FLOW WILL BE DOMINANT WEATHER FEATURE IN THE SHORT TERM. DIFFICULT TO TIME THESE FAST MOVING FEATURES SO WILL CONT WITH IDEA OF CHCY POPS UNTIL BROAD UPR TROF SWINGS THRU NE STATES LATE IN THE WEEK. SFC BNDRYS OVR OHVLY/NRN MID ATLC REGION HAVE HAD DIFFICULTY PENETRATING SOUTH INTO MID ATLC REGION THE PAST SVERAL WEEKS AND BNDRY DROPPING SOUTH THRU MASON DIXON LINE TONIGHT WILL AGAIN MAKE LTL PROGRESS UNDER PARALELLING STEERING FLOW. THEREFORE A CONTINUATION OF ABV NORML TEMPS/HUMIDITY CONTS FOR MOST THRU END OF WEEK. && .DISCUSSION...A FEW CELLS HAVE TRIED TO FIRE ON CBREEZE BNDRYS OVR NE NC AND EASTERN SHORE BUT HAVE BEEN FALLING APART. SO THINK MOST PCPN ACTIVTIY WILL COME FROM DOWNSTREAM CONVECTIVE DEVLOPMENT ACRS SRN MTNS. THESE ARE LIKELY TO REACH FAR WESTERN FORECAST AREA BY VERY LATE AFTN OR EARLY EVE THEN PROPAGATE EASTWARD DUR OVRNGT. WE HAD SOME ISOLD SVR STORMS LATE LAST NIGHT/VERY EARLY MORN HOURS AND DONT SEE WHY THIS MAY NOT OCCUR AGAIN GIVEN THE SIMILIAR SETUP. SFC BNDRY TRIES TO DROP INTO FORECAST AREA ON THU. SFC PRES PATN SUGGS WEAK FLOW AND STABILITY INDICES SUGG DRYER/COOLER AIR ONLY MAKES IT INTO SRN DELMARVA BEFORE STALLING. HAVE UPPED FCST HIGHS TMRW ABOUT A CAT FOR MOST GIVEN THE LACK OF LOW LVL CAA. OTHER THAN WEAK SFC BNDRY DIFFICULT TO FIND STRONG TRIGGER FOR MORE ORGANIZED PCPN SO WILL MAINTAIN CHC POPS IN WESTERLY FLOW REGIME. WHAT IS LEFT OF SFC BNDRY LOOKS TO LIFT BACK NE THU NIGHT/EARLY FRI WITH MOST FORECAST AREA BACK INTO WARM SECTOR BY FRI AFTN. TEMPS WELL ABOVE NORM AGAIN WITH NR 90 READINGS PSBL IN WARMER INLAND LOCATIONS. PERHAPS A BTR CHC FOR ORGANIZED CONVECTION ALONG SFC BNDRY SLIDING SE ACRS MID ATLC REGION FRI AFTN. THIS BNDRY LOOKS AS IF IT MAY FINALLY BE THE ONE TO PUSH INTO CAROLINAS FRI NIGHT WITH BETTER UPR CONFLUENCE SETTING UP OVR NE STATES. FRONTAL PASSAGE SUGGS A DRIER/COOLER BEGINNING TO THE HOLIDAY WEEKEND BEFORE BNDRY AGAIN ATTEMPTS TO RETURN BACK NORTH BY LATE SUNDAY OR MONDAY. AGAIN WITH LTL MODEL CONCENSUS...CONFIDNCE IS LOW IN LATER FCST PERIODS SO WILL HESITATE ON ANY MAKING MAJOR FCST CHGS. && .MARINE...NO FLAGS IN THE NEAR TERM. SEAS MAY BUILD TO NEAR SMALL CRAFT ADVISORY CRITERIA IN NE FLOW THIS WEEKEND. && .AVIATION...VFR EXCPT IFR CIGS/VSBYS INVOF SHWRS/TSTMS. && .PRELIMINARY POINT TEMPS/POPS... SBY 65 77 60 81 / 40 30 30 40 OXB 64 72 60 73 / 40 30 30 40 WAL 66 79 64 83 / 40 30 30 40 FVX 65 81 62 87 / 40 30 30 40 RIC 67 81 64 87 / 40 30 30 40 PTB 67 82 64 88 / 40 30 30 40 AKQ 68 83 64 87 / 40 30 30 40 PHF 70 81 65 86 / 40 30 30 40 ORF 71 80 66 86 / 40 30 30 40 ECG 71 82 66 87 / 40 30 30 40 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. CULLEN
Hazardous weather outlook, May 26, 6:07 AM EDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 607 AM EDT WED MAY 26 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-270900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 607 AM EDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION TODAY. THE MAIN THREAT FROM THE STORMS WILL BE WIND GUSTS IN EXCESS OF 60 MPH...AND PENNY SIZE HAIL. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THE STORMS COULD OCCUR AT ANY TIME TODAY OR TONIGHT...BUT THE BEST CHANCE OF SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING. FOR MORE DETAILS...SEE THE SPECIAL WEATHER STATEMENT...WHICH WILL BE ISSUED BY THIS OFFICE AT 620 AM EDT. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS...SOME WHICH MAY BE SEVERE...ARE EXPECTED THURSDAY AND FRIDAY. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS...AND PERHAPS AN ISOLATED TORNADO. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING. 18 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, May 26, 8:17 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 817 PM EDT WED MAY 26 2004 VAZ060-062-063-067>072-080>083-270115- AMELIA VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-KING WILLIAM VA-NEW KENT VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA- 817 PM EDT WED MAY 26 2004 ...STRONG THUNDERSTORMS ACROSS CENTRAL VIRGINIA... AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM MECHANICSVILLE TO CREWE...MOVING SOUTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HIGHLAND SPRINGS AROUND 825 PM EDT...CHESTER AROUND 840 PM EDT... ROXBURY AROUND 850 PM EDT AND HOPEWELL AROUND 855 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AMELIA COURTHOUSE...BON AIR...COLONIAL HEIGHTS...DOWNTOWN RICHMOND... MANNBORO...MOSELEY...NEW KENT...TALLEYSVILLE AND TUCKAHOE. WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Local storm report, May 26, 8:34 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
834 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND DMG MIDLOTHIAN 37.50N 77.64W
05/26/2004 CHESTERFIELD VA EMERGENCY MNGR
TREES DOWN NEAR OLD HUNDRED ROAD.
&&
FOSTERSpecial weather statement, May 26, 8:42 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 842 PM EDT WED MAY 26 2004 VAZ082-270115- CHARLES CITY VA- 842 PM EDT WED MAY 26 2004 ...STRONG THUNDERSTORMS MOVING INTO CHARLES CITY COUNTY... AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 8 MILES NORTH OF HOPEWELL TO HOPEWELL... MOVING EAST SOUTHEAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CHARLES CITY AROUND 855 PM EDT. WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM...ALONG WITH PEA SIZE HAIL. HURLEY
Local storm report, May 26, 8:50 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
850 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND GST BON AIR 37.52N 77.57W
05/26/2004 60 MPH CHESTERFIELD VA TRAINED SPOTTER
&&
FOSTERSpecial weather statement, May 26, 9:02 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 902 PM EDT WED MAY 26 2004 VAZ082-084-086-088>094-270145- CHARLES CITY VA-GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-MATHEWS VA-NEWPORT NEWS/HAMPTON VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-YORK VA- 902 PM EDT WED MAY 26 2004 ...STRONG THUNDERSTORMS MOVING TOWARDS THE PENINSULA... AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 7 MILES NORTHWEST OF TOANO TO 17 MILES WEST OF WAVERLY...OR FROM 7 MILES NORTHWEST OF TOANO TO 13 MILES SOUTHEAST OF DINWIDDIE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TOANO AROUND 920 PM EDT... NORGE AROUND 925 PM EDT... WAVERLY AROUND 935 PM EDT... WILLIAMSBURG AROUND 945 PM EDT... OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHARLES CITY... CLAREMONT...GLOUCESTER COURTHOUSE...GLOUCESTER POINT...QUEENS LAKE... SURRY AND WAKEFIELD. WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Special weather statement, May 26, 9:35 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 935 PM EDT WED MAY 26 2004 VAZ095>097-270230- CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA- 935 PM EDT WED MAY 26 2004 ...STRONG THUNDERSTORMS MOVING INTO HAMPTON ROADS... AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 18 MILES NORTHWEST OF CHURCHLAND TO 7 MILES NORTHWEST OF HOLLAND...OR FROM NEWPORT NEWS TO FRANKLIN...MOVING SOUTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HOLLAND AROUND 950 PM EDT...DOWNTOWN SUFFOLK AROUND 1010 PM EDT AND CHURCHLAND AROUND 1015 PM EDT. THE STORMS WILL ALSO LIKELY AFFECT NORFOLK AND PORTSMOUTH WITHIN THE NEXT HOUR. WIND GUSTS TO 50 MPH...FREQUENT DANGEROUS LIGHTNING...AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:02 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia | 28 min |
| May 26, 8:08 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield | 22 min |
| May 26, 8:27 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, Dinwiddie, Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg | 33 min |
| May 26, 8:40 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 20 min |
| May 26, 9:00 PM EDT | Tornado Warning | AKQ | Mecklenburg | 30 min |
| May 26, 9:49 PM EDT | Severe Thunderstorm Warning | AKQ | City of Suffolk | 26 min |
| May 26, 10:10 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake | 35 min |
| May 26, 10:26 PM EDT | Special Marine Warning | AKQ | 64 min | |
| May 26, 10:26 PM EDT | Special Marine Warning | AKQ | 64 min | |
| May 26, 10:33 PM EDT | Severe Thunderstorm Warning | AKQ | City of Virginia Beach | 42 min |
| May 26, 11:49 PM EDT | Special Marine Warning | AKQ | 26 min | |
| May 26, 11:49 PM EDT | Special Marine Warning | AKQ | 26 min | |
| May 26, 11:49 PM EDT | Special Marine Warning | AKQ | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.